Minnesota, 2002Tornado and Flash Flooding in Minnesota, July 28, 2002
July 28, 2002 · NWS MPX · 32 events in 14 counties and zones
15 hail, 12 thunderstorm wind, 4 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM CST, 44 minutes earlier.
Area forecast discussion, Jul 28, 2:30 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUL 28 2002
A SUPER CELL HAS MOVED IN SOUTHWEST MINNESOTA ALONG AN APPARENT
BOUNDARY GENERATED BY LAST NIGHTS MCS TO THE SOUTH. VERY UNSTABLE
AIR MASS IN PLACE OVER SRN MN AHEAD OF STRONG SHORT WAVE TROUGH NOW
OVER THE DAKOTAS. THE MODELS DIFFER ON THE DEVELOPMENT WITH THE RUC
FURTHER NORTH WITH ASCENT AND MCS DEVELOPMENT THAN THE ETA. EVEN
WITH THE FAST MID LEVEL FLOW THERE IS SOME FLOOD POTENTIAL WITH
DIFLUENT THICKNESS FORECAST FOR SERN MN AND SWRN WI. THE FOCUS IS
NOT CLEAR NOW...SO THE FORECAST WILL MENTION HEAVY RAIN FOR NOW.
THE SEVERE POTENTIAL WILL CONTINUE THROUGH THE EVENING IN THE WARM
SECTOR AHEAD OF THE SURFACE LOW...TORNADIC POTENTIAL WILL CONTINUE
IN S CENTRAL MN WITH THE BOUNDARY/WARM FRONT.
SUBSIDENCE SHOULD FOLLOW THE WAVE AND MONDAY SHOULD BE MOSTLY CLEAR.
THE NEXT CHANCE OF SIGNIFICANT RAIN LOOKS LIKE WEDNESDAY WITH A
FAIRLY STRONG WRLY WAVE AND GOOD RETURN AHEAD OF THE TROUGH.
THE EXTENDED MODELS FORECAST A FAIRLY STRONG FRONT FOR THE WEEKEND
SO A CHANCE OF SHOWERS WILL BE MENTIONED SATURDAY AND SUNDAY.
.MSP...NONE.
SCOTT
In the hours before
Special weather statement, Jul 28, 10:42 AM CST, 4 hours 32 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-282100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 AM CDT SUN JUL 28 2002
...SEVERE THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
PART OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN...
LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY
HEAVY RAIN.
IN MINNESOTA THE HIGHEST RISK WILL BE SOUTH OF A CAMBRIDGE...ST
CLOUD...WILLMAR LINE. THIS INCLUDES THE TWIN CITIES METRO AREA...AND
THE MANKATO AREA. IN WISCONSIN THE HIGHEST RISK WILL BE SOUTH OF AN
OSCEOLA...CADOTT LINE. THIS INCLUDES THE EAU CLAIRE AREA.
THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS INTO NORTHERN WISCONSIN
AND MOST OF CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
WARM AND HUMID CONDITIONS WILL COMBINE WITH LOW PRESSURE AND
STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE FAVORABLE CONDITIONS
FOR SEVERE THUNDERSTORMS. SEVERE STORMS ARE EXPECTED TO DEVELOP
RAPIDLY OVER SOUTHWEST MINNESOTA THIS AFTERNOON...THEN MOVE
ACROSS SOUTHERN AND CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND
EVENING...AND THEN REACH CENTRAL WISCONSIN BEFORE MIDNIGHT.
EMERGENCY MANAGERS...SPOTTERS...AND THE PUBLIC SHOULD REMAIN ALERT
FOR WEATHER DEVELOPMENTS THE AFTERNOON AND EVENING.
CWS
Event by event
15 hail, 12 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.
Hail, Redwood
- When
- July 28, 3:14 PM CST
- Where
- Redwood County, 2 mi W of Walnut Grove
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.233, -95.500
Hail, Le Sueur
- When
- July 28, 3:20 PM CST
- Where
- Le Sueur County, 2 mi SW of Le Center
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.383, -93.767
Thunderstorm Wind, Redwood
- When
- July 28, 3:25 PM CST
- Where
- Redwood County, Walnut Grove
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.233, -95.467
Thunderstorm Wind, Redwood
- When
- July 28, 3:30 PM CST to 3:40 PM CST
- Where
- Redwood County, Revere
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.217, -95.383
Scattered trees and power lines down. Corn flattened.
Hail, Le Sueur
- When
- July 28, 3:37 PM CST
- Where
- Le Sueur County, 3 mi NW of Montgomery
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.467, -93.633
Hail, Brown
- When
- July 28, 3:40 PM CST
- Where
- Brown County, Comfrey
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.117, -94.900
Hail, Brown
- When
- July 28, 3:45 PM CST
- Where
- Brown County, 2 mi E of Springfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.250, -94.933
Thunderstorm Wind, Renville
- When
- July 28, 3:45 PM CST
- Where
- Renville County, 4 mi W of Fairfax
- Measured
- 52 kt (60 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 44.533, -94.800
Several trees down. Corn flattened.
Thunderstorm Wind, Brown
- When
- July 28, 3:50 PM CST
- Where
- Brown County, 2 mi S of New Ulm
- Measured
- 55 kt (63 mph)
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.283, -94.467
Numerous trees down, including one on a car. Barn and shed also downed.
Thunderstorm Wind, Nicollet
- When
- July 28, 3:55 PM CST
- Where
- Nicollet County, 5 mi NW of Courtland
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.317, -94.417
Hail, Scott
- When
- July 28, 4:08 PM CST
- Where
- Scott County, 4 mi W of New Prague
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.550, -93.650
Thunderstorm Wind, Sibley
- When
- July 28, 4:10 PM CST
- Where
- Sibley County, New Auburn
- Measured
- 52 kt (60 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 44.667, -94.233
Hail, Goodhue
- When
- July 28, 4:17 PM CST
- Where
- Goodhue County, Stanton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.483, -93.017
Hail, McLeod
- When
- July 28, 4:20 PM CST
- Where
- McLeod County, Brownton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.733, -94.350
Hail, Scott
- When
- July 28, 4:25 PM CST
- Where
- Scott County, 2 mi SW of Belle Plaine
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.617, -93.800
Hail, McLeod
- When
- July 28, 4:33 PM CST to 4:43 PM CST
- Where
- McLeod County, Stewart
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.717, -94.483
Thunderstorm Wind, Brown
- When
- July 28, 4:39 PM CST
- Where
- Brown County, 5 mi W of Springfield
- Measured
- 55 kt (63 mph)
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.250, -95.067
Numerous trees down, including some on vehicles and garages. Corn flattened.
Tornado, Nicollet
- When
- July 28, 4:40 PM CST to 4:43 PM CST
- Where
- Nicollet County, 3 mi E of Klossner
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- STORM CHASER
- Coordinates
- 44.367, -94.367
Touched down in field. Corn flattened.
Hail, McLeod
- When
- July 28, 4:47 PM CST
- Where
- McLeod County, 2 mi N of Stewart
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.750, -94.483
Thunderstorm Wind, Nicollet
- When
- July 28, 4:50 PM CST
- Where
- Nicollet County, 5 mi S of Bernadotte
- Measured
- 52 kt (60 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 44.383, -94.300
Few trees toppled. Corn and beans flattened.
Hail, Goodhue
- When
- July 28, 4:50 PM CST to 5:00 PM CST
- Where
- Goodhue County, 3 mi E of Cannon Falls
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.517, -92.833
One mile wide swath of hail. Crops damaged.
Hail, Scott
- When
- July 28, 5:00 PM CST
- Where
- Scott County, 3 mi W of New Market
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.583, -93.417
Flash Flood, Sibley
- When
- July 28, 5:30 PM CST to 6:30 PM CST
- Where
- Sibley County, New Auburn
- Reported by
- NEWSPAPER
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Four to five inches rain produced street flooding.
Hail, Dakota
- When
- July 28, 5:31 PM CST
- Where
- Dakota County, 5 mi S of Farmington
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.567, -93.150
Flash Flood, Anoka
- When
- July 28, 5:37 PM CST to 7:45 PM CST
- Where
- Anoka County, South Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Street flooding in Coon Rapids, Spring Lake Park and Blaine. Numerous vehicles stranded in water.
Hail, Goodhue
- When
- July 28, 5:45 PM CST
- Where
- Goodhue County, Red Wing
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.567, -92.533
Thunderstorm Wind, Steele
- When
- July 28, 5:55 PM CST
- Where
- Steele County, Owatonna
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.083, -93.217
Several trees and power lines down along Interstate 35.
Thunderstorm Wind, Goodhue
- When
- July 28, 6:00 PM CST
- Where
- Goodhue County, Kenyon
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.283, -92.983
Numerous trees down, chimney toppled.
Flash Flood, Ramsey
- When
- July 28, 6:00 PM CST to 7:00 PM CST
- Where
- Ramsey County, Vadnais Hgts
- Reported by
- NEWSPAPER
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Nearly three inches rain in two hours led to street flooding. Water rose to more than four feet deep under a railroad bridge, trapping four people in two vehicles. They were rescued by Fire and Rescue personnel. A clogged drain backed up and flooded the south campus of White Bear Lake High School.
Thunderstorm Wind, Goodhue
- When
- July 28, 6:15 PM CST
- Where
- Goodhue County, Zumbrota
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.300, -92.667
Thunderstorm Wind, Goodhue
- When
- July 28, 6:16 PM CST
- Where
- Goodhue County, Pine Is
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.217, -92.650
Flash Flood, Hennepin
- When
- July 28, 6:40 PM CST to 7:45 PM CST
- Where
- Hennepin County, Rockford
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 28 to 29, 20023 deaths · 14 events
- Heat in Pennsylvania, July 28 to 30, 20023 deaths · 8 events
- Heat in Maryland, July 28 to 30, 20021 death · 5 events
- Tornado in New York, July 28, 2002$2.0 million · F1 · 1 event
- Damaging Wind in South Dakota, July 28, 2002$3.0 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Kansas, July 28, 2002$2.7 million · 1 in hail · 3 events
- Hail in South Dakota, July 28, 20022 injured · $500,000 · 2.75 in hail · 1 event
- Damaging Wind in New York, July 28, 2002$1.0 million · 60 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, July 28, 2002$700,000 · 1.75 in hail · 2 events
- Damaging Winds in Ohio, July 28, 2002$223,000 · 61 kt wind · 22 events
- Tornado and Hail in Michigan, July 28, 2002$350,000 · F0 · 11 events
- Hail and Damaging Winds in New York, July 28, 2002$210,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310233, 5310235, 5310330, 5310336, 5310236, 5310234, 5310237, 5310334, 5310331, 5310332, 5310238, 5310255, 5310239, 5310245, 5310244, 5310240, 5310241, 5310251, 5310337, 5310333, 5310335, 5310246, 5310254, 5310250, 5310252, 5310247, 5310242, 5310253, 5310256, 5310248, 5310249, 5310243.